Alert archive / Wisconsin / Lake Effect Snow Advisories in 2011

Lake Effect Snow Advisory 2, NWS Green Bay, WI

January 31, 2011Kewaunee County, Wisconsin

NWS Green Bay, WI issued this lake effect snow advisory at Jan 31, 2011, 2:28 PM CST for Kewaunee County, Wisconsin. It took effect at Jan 31, 2011, 9:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2011, 2:28 PM CST (20:28 UTC)
In effect from
Jan 31, 2011, 9:00 PM CST
Expired
Jan 31, 2011, 7:23 PM CST
In force
Issued by
NWS Green Bay, WI

County Kewaunee County, WI

The radar

The Green Bay radar (KGRB), 47 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2011-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2011-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 31, 4:49 AM CST, 9 hours 39 minutes earlier.

Area forecast discussion, Jan 31, 4:49 AM CST, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
449 AM CST MON JAN 31 2011

.SHORT TERM...TODAY THROUGH TUESDAY. FORECAST CONCERNS ON SNOW AS
AREA TO BE IN FOR EXTENDED PERIOD OF LIGHT SNOW.

SEVERAL JET STREAKS WILL MOVE ACROSS THE AREA THROUGH TONIGHT...PROVIDING
WEAK BUT SUSTAINED LIFT. WEAK LOW LEVEL WARM ADVECTION MAINLY
FOCUSED TO THE SOUTH AND WEST OF AREA WILL ALSO PROVIDE LIFT
TODAY. MAIN BAND OF SNOW ASSOCIATED WITH WAA NOW MOVING INTO
SOUTHWEST WI. LIGHT SNOW ALSO MAKING SLOW PROGRESS EAST INTO
NORTHEAST WI. WHILE QPF VALUES EXPECTED TO BE LOW GIVEN CONTINUED
ADVECTION OF DRY AIR...LIFT FOCUSED IN DEEP LAYER OF GOOD
DENDRITIC GROWTH AREA...THUS THINK SNOW RATIOS WILL BE HIGHER THAN
NORMS. LOOKS LIKE 2 TO 4 INCHES NEXT 24 HOURS SOUTH OF A GRB TO
AUW LINE WITH LESSER AMOUNTS NORTH. ONLY EXCEPTION ALONG LAKESHORE
WHERE LLVL WINDS WILL EVENTUALLY LINE UP FROM THE NORTHEAST. AT
THIS TIME SFC WINDS REMAIN OFFSHORE AND 850MB FLOW TOO LIGHT.
RADAR INDICATING BAND OF MAINLY FLURRIES REMAINING OFFSHORE. AS
MOVE THROUGH TODAY WINDS SHIFT EAST AND THEN BACK TO THE NORTHEAST
LATE TONIGHT...STRENGTHENING AS LOW DEVELOPS TO OUR SOUTH. LES
TOOLS INDICATE BANDS COULD PRODUCE 3 TO 5 INCHES FROM LATE TONIGHT
INTO TUE FOR AT LEAST ADVISORY. GIVEN SOME UNCERTAINTY YET AND
LATER TIMING WILL DELAY ISSUING TO LATER SHIFT AND JUST HIGHLIGHT
IN HWO.

WITH CLOUDS AND SNOW HAVE MODERATED TEMPS A BIT...BRINGING HIGHS
DOWN A BIT TODAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

THE STORM SYSTEM THAT IS EXPECTED TO DEVELOP OVER TEXAS TONIGHT
BEFORE MAKING ITS WAY TOWARD OHIO ON TUESDAY AND TUESDAY NIGHT IS
THE MAIN CONCERN DURING THIS PART OF THE FORECAST. THE STORM WILL
PRODUCE HEAVY SNOW AND BLOWING SNOW ACROSS SOUTHEAST WISCONSIN.
MINOR DIFFERENCES IN MODELS COULD PRODUCE MAJOR DIFFERENCES IN
SNOWFALL AMOUNTS...ESPECIALLY ACROSS THE SOUTHERN PART OF THE
AREA. ENOUGH UNCERTAINTY EXISTS THAT LETTING THE DAY SHIFT DECIDE
ON HEADLINES SEEMS THE BETTER CHOICE.

THE HEAVIEST SNOW SHOULD BE ON TUESDAY NIGHT AS THE SURFACE AND
UPPER SYSTEMS PASS SOUTHEAST OF THE FORECAST AREA AND JET DYNAMICS
ARE MOST FAVORABLE...RIGHT ENTRANCE REGION OF THE DEPARTING JET MAX
TO THE NORTH AND LEFT EXIT REGION OF ANOTHER JET MAX TO THE SOUTH.
THE PRECIPITATION SHIELD ASSOCIATED WITH THE SYSTEM SHOULD BE OUT
OF THE AREA BY MIDDAY ON WEDNESDAY AND WINDS SHIFT MORE TO THE
NORTH-NORTHWEST. 850MB PROGS INDICATED TEMPERATURES OVER LAKE
MICHIGAN GENERALLY IN THE -14C TO -16C RANGE WITH SPEEDS OF 20 TO
30 KNOTS INCREASING TO 40 TO 45 KNOTS. WARMEST LAKE SURFACE
TEMPERATURES APPEAR TO BE IN THE 3C TO 4C RANGE SO DELTA-T VALUES
WILL BE IN THE 17C TO 20C DEGREE RANGE...MORE THAN STEEP ENOUGH
FOR LAKE ENHANCEMENT/EFFECT. FETCH COULD BE AS MUCH AS 100 MILES
FROM NORTHERN LAKE MICHIGAN TO PARTS OF KEWAUNEE COUNTY AND
MANITOWOC COUNTY. ONCE WINDS SHIFT ON WEDNESDAY SNOW SHOWERS OFF
LAKE MICHIGAN WILL BECOME A PROBLEM SOMEWHERE ELSE. HAVE LEANED
TOWARD HIGHER QPF AND SNOW TOTALS NEAR THE LAKE SHORE BUT MAY NOT
HAVE GONE HIGH ENOUGH...BUT TOTALS FIT PRETTY WELL WITH WHAT MKX
HAD IN THEIR GRIDS.

NOT MUCH TIME DEVOTED TO THE REST OF THE LONG TERM DUE TO SNOW
ISSUES EARLY ON...BUT THINGS LOOK FAIRLY DRY AND THERE SHOULD BE A WARMING
TREND BY THE WEEKEND.
&&

.AVIATION...MVFR CIGS WITH SNOW EXPECTED THROUGH THE NEXT 24
HOURS...WITH VISBYS DROPPING AT TIMES INTO IFR CAT.
&&

.MARINE...STRENTHENING NE GRADIENT LATE TONIGHT AND TUE AS LOW
DEEPENS TO SOUTH OF REGION WILL BRING SMALL CRAFT CONDITIONS TO
THE LAKESHORE...WITH NEAR GALE FORCE GUSTS LATE TUE INTO TUE
NIGHT.  HEADLINES ISSUED.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/MG
Hazardous weather outlook, Jan 31, 5:10 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
510 AM CST MON JAN 31 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
510 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW MAY LEAD TO SLIPPERY ROADWAYS ACROSS CENTRAL AND
NORTHEAST WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A MAJOR WINTER STORM IS GOING TO SIGNIFICANTLY AFFECT TRAVEL ACROSS
THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. THIS SYSTEM COULD
BRING SNOW TO PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN TUESDAY
NIGHT INTO WEDNESDAY MORNING...MAINLY SOUTH AND EAST OF A LINE
FROM GREEN BAY TO WISCONSIN RAPIDS.

THERE IS STILL A GREAT DEAL OF UNCERTAINTY IN THE STORM TRACK WHICH
COULD SHIFT OVER THE NEXT 24 HOURS AND AFFECT SNOWFALL AMOUNTS
ACROSS CENTRAL AND NORTHEAST WISCONSIN. STAY TUNED TO LATER
FORECASTS... WATCHES AND WARNINGS ON THIS DEVELOPING WINTER
STORM...ESPECIALLY IF YOU ARE HEADING SOUTH INTO SOUTHERN
WISCONSIN OR NORTHERN ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-011115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
510 AM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING NORTHEAST WINDS EXPECTED WITH GALE CONDITIONS POSSIBLE
TUESDAY NIGHT INTO WEDNESDAY.

In the hours before

Local storm report, Jan 31, 9:53 AM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
953 AM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     SNOW             WAUTOMA                 44.06N 89.28W
01/31/2011  M1.2 INCH        WAUSHARA           WI   TRAINED SPOTTER

&&

ECKBERG
Local storm report, Jan 31, 10:19 AM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1019 AM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     SNOW             KEWAUNEE                44.45N 87.50W
01/31/2011  M3.0 INCH        KEWAUNEE           WI   CO-OP OBSERVER

1000 AM     SNOW             TWO RIVERS              44.15N 87.56W
01/31/2011  M0.5 INCH        MANITOWOC          WI   CO-OP OBSERVER

&&

PATH
Local storm report, Jan 31, 11:55 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1155 AM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     SNOW             ASHWAUBENON             44.46N 88.08W
01/31/2011  M0.8 INCH        BROWN              WI   OFFICIAL NWS OBS

&&

PATH
Local storm report, Jan 31, 1:19 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
119 PM CST MON JAN 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     SNOW             WAUTOMA                 44.06N 89.28W
01/31/2011  M1.6 INCH        WAUSHARA           WI   TRAINED SPOTTER

0118 PM     SNOW             PITTSVILLE              44.45N 90.13W
01/31/2011  M1.0 INCH        WOOD               WI   TRAINED SPOTTER

&&

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:57 AM CSTSmall Craft AdvisoryGRB11 hr
Jan 31, 10:03 AM CSTLake Effect Snow WatchGRBKewaunee, Manitowoc4 hr
Jan 31, 2:28 PM CSTLake Effect Snow WarningGRBKewaunee, Manitowoc10 hr
Jan 31, 3:48 PM CSTGale WarningGRB43 hr

Nearby

Lake Effect Snow Advisories in Wisconsin, 2011Every lake effect snow advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.